Dilantin and Insomnia
Certain side effects may potentially occur with the use of Dilantin, and insomnia appears to be one of them. If you are taking Dilantin and insomnia occurs, you can try avoiding exercise, large meals, or naps within several hours of bedtime, among other things. If these suggestions do not help, your healthcare provider may recommend an insomnia medication, adjust your Dilantin dosage, or prescribe a different epilepsy medication.
Does Dilantin Cause Insomnia?
Dilantin® (phenytoin) is a prescription medicine used to treat epileptic seizures. As with most other medicines, there are several possible side effects with Dilantin. Insomnia appears to be one of them.
What Is Insomnia and How Common Is It With Dilantin?
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
Insomnia is a possible side effect of Dilantin, though it is not among the most common side effects. In previous studies, the exact percentage of people who experienced insomnia while taking Dilantin was not reported.
Suggestions for Dilantin and Insomnia
If you are taking Dilantin and insomnia becomes a problem, there are some things that you can try. Some tips for better sleep include:
- Keeping a regular sleep-wake cycle. Try to go to bed and wake up at the same times every day.
- Avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Avoiding exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
- Avoiding large meals within two hours of bedtime.
- Napping no later than 3 p.m.
- Sleeping in a dark, quiet room with a comfortable temperature.
- Doing a quiet activity somewhere else if you can't fall asleep within 20 minutes. Return to bed when you're sleepy.
- Winding down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)
Remember that it is impossible for your healthcare provider to know whether you will develop insomnia while taking Dilantin. Also, in some cases, if a person does develop insomnia, it is difficult to know whether these problems are caused by Dilantin or other factors.
If you develop insomnia while taking Dilantin, talk with your healthcare provider. He or she may be able to recommend other treatments, including insomnia medications, adjusting the Dilantin dosage, or trying a different epilepsy medication.